Search Discussions

Main Content

  • mlee1013
    Hi. I'm very new to all this.. Was told the only treatment they have at this time for vision loss is high doses of IV steroids. I cant take steroids at all. Allergic (long story). A lot of things going on w my body r scarying me but probably this one the most. I design websites, etc. and as most of us, need my vision for income. Its getting worse seems like daily.. still waiting to see neuro but should happen soon. Yesterday, reecived a notice stating my drivers license expires in 2 months and have to take eye test to renew. Wont pass. Having hard time dealing w that.. gave a child to take care of. Its just me n him.. Idk what to do! Please if u know anything or can offer support, that would really be great!
  • lisa76
    I have optic neuritis in my right eye.  That's how it all started for me.  Went completely blind in my right eye.  I even did the steroids but it never came back.  I was part of the small percentage that never gets it back.  Lucky me.  But don't underestimate the body.  It's an amazing thing and sometimes it can take care of itself.  Sadly that is the only thing they do for optic neuritis.  It is an inflammation of the optic nerve.  Your eye itself if fine but the images can't get pass the swelling/lesion on the optic nerve.  Sometimes I think if that's all it is is swelling how come it is so difficult to treat.  I mean doctors do heart transplants but can't take down some swelling.  I don't know.  It frustrates me still.  I hope your vision gets better.  Best wishes.
  • soshime
    Wow, I'm sorry to see your post so late . . .
    Did your vision resolve itself? I'm a designer/art director myself - and I lost my vision in my right eye copletely. That's how I was finally diagnosed too. I had to have a three-day course of IV steroids and then an oral taper of sterooids, but eventually my vision totally returned to that eye. That was 11 years ago- it's had it's ups and downs since then.

    The steroids help suppress your immune system. They also act as an anti-inflammatory. I wonder if they could give you a combo of CellCept (an immune-suppressant) and ibuprofen (an anti-inflammatory)? Or some other anti-inflammatory/immune-suppressant combo?

    What did they end up doing to treat you? How are you doing now? Get in touch if you get this and let me know how you are doing. . . best of luck. I hope you are doing better.

    soshime
  • charliegirl78
    Hi. I'm very new to all this.. Was told the only treatment they have at this time for vision loss is high doses of IV steroids. I cant take steroids at all. Allergic (long story). A lot of things going on w my body r scarying me but probably this one the most. I design websites, etc. and as most of us, need my vision for income. Its getting worse seems like daily.. still waiting to see neuro but should happen soon. Yesterday, reecived a notice stating my drivers license expires in 2 months and have to take eye test to renew. Wont pass. Having hard time dealing w that.. gave a child to take care of. Its just me n him.. Idk what to do! Please if u know anything or can offer support, that would really be great!
    Hi there,

    I have optic neuritis in my left eye. It's what actually prompted my diagnosis, finally. That was back in March, and still not back to 100%.  Unlike Miss LIsa76, I didn't lose all the vision, but it's more like....smoke in my eyes....I can see clear spots, but the rest is hazy.  I did 3 days IV steroids in the hospital, but nothing since.  I am due to see the neuro opthamologist and really hoping there is a solution. 

    You won't find as many understanding ppl as you will on this site!  our concerns and fears seem to mirror each other....Keep your head up, stay positive and try not to worry.  I know it's difficult, especially when your independence is riding on your vision, but worrying won't change the outcome, and may even make it worse.  You are not alone my friend, I promise you that!  take care
  • clarinetmom
    I,too have optic neuritis, which has almost completely resolved with time and a healthy (relatively!) dose of steroids. Don't despair, get a real answer from a neuro ophthalmologist. On the drivers license issue, my husband has a lazy eye with really poor vision that can't be corrected. When he takes the vision exam at the DMV he closes that eye. Passes every time! I don't know if it's legal, but he's never been called on it. Just a thought :)
  • joynerthedad
    Hi. I'm very new to all this.. Was told the only treatment they have at this time for vision loss is high doses of IV steroids. I cant take steroids at all. Allergic (long story). A lot of things going on w my body r scarying me but probably this one the most. I design websites, etc. and as most of us, need my vision for income. Its getting worse seems like daily.. still waiting to see neuro but should happen soon. Yesterday, reecived a notice stating my drivers license expires in 2 months and have to take eye test to renew. Wont pass. Having hard time dealing w that.. gave a child to take care of. Its just me n him.. Idk what to do! Please if u know anything or can offer support, that would really be great!
    Good afternoon.  As far as I know, steroids may be the only path...then again...my knowledge is limited.  You would think there is some alternative that can help you...I say continue asking here on this site and see what comes up.

    Please re-post your question under ASK A NAVIGATOR as well.  They have much better connections than I do.  They shoudl be able to get back with you within a week.

    Do not lose hope just yet.  Give us all a chance to see what comes up.
  • soshime
    No, there's another substance they can give you to treat an exacerbation but I forget what it is called. It's not steroids, it's a human hormoone. It's really expensive, and they don't like to give it for some reason; I don't know why. I bet if you do some research you can find out about what it is. . . Let me search around and see if I can find out what it is. But don't give up; there is hope.
  • soshime
    Adrenocorticotropic hormone (ACTH) gel
    ACTH gel.

    THAT'S what the other substance is they can treat you with if you are allergic to steroids. Ask your neuro about it ASAP. INSIST on it - or at least find out mnore about it. Is your neuro an MS specialist? If not, find a neuro who is.

    Good luck.

Related Content

You may find some of this other information useful